Aimee, I found your site while looking for a possible link between discontinuing Flovent and my son's rash around his mouth appearing a day later. Your blog entry and the comments by others were the only information I could find about perioral dermatitis caused by flovent or stopping flovent. Have you had any more experiences with it since your post?
The pediatrician and the allergist both had never experienced anything like it. He got a topical antibiotic cream and I suspected it wouldn't work after reading your blog, but gave the doctor the benefit of the doubt. It actually mostly cleared up with the cream, but then rebounded quickly as soon as he stopped using it. He's now back to using the cream plus on an oral antibiotic. I'm wondering if we should be reporting this to the drug company (GSK) since it seems to be an undocumented side effect that doctors have no idea about.
So, yeah - periorial dermatitis can DEFINITELY be caused by Flovent, or any inhaled steroid. I'm surprised that more pulmonologists don't talk about it!! #1 son had it so bad, it was terrible. It made him so sad - it looked like had terrible acne. And we had to go to several doctors before received an accurate diagnosis and treatment. One doctor referred to it as "steroid acne," which I think is accurate - but didn't prescribe a strong enough treatment.
Ultimately, it required a three-week course of SERIOUS oral antibiotics and a topical antibiotic gel. It's pretty serious stuff.
Lauren - I'm in support of your approaching GSK with this one. It should be listed as a side effect.
Thanks for bringing the topic back up. I'm sure there are plenty of other moms out there who could use this info